Does Gabapentin Cause Tinnitus?

(Psst! Hey you!)
Did You Know You Can Get Rid Of Tinnitus Symptoms in 7 Days?
 

Gabapentin (also sold as Fanatrex, Gabarone, Gralise, Neurontin, or Nupentin) is a medication which is prescribed mostly to people who take other seizure medications in order to treat partial seizures. This medication also works well for nerve pain which one might expect to have following an outbreak of shingles. Because Gabapentin is considered to be an otoxic drug, there is a chance that some people who take it might experience problems with tinnitus.

Although some people hold the misconception that Gabapentin can actually be used in the treatment of tinnitus, the fact is that it can do the exact opposite. There are other medications such as antibiotics like Erythromycin which can have an ototoxic effect on the body, causing numerous health problems, including the development of tinnitus.

Gabapentin also has the ability to cause side-effects such as vertigo/dizziness, ataxia, hyperacusis, and of course tinnitus. Doctors usually only prescribe this medication when there are not a lot of alternatives. So far the FDA has not approved any single medication for the official treatment of tinnitus, simply because there are so many different underlying conditions which can cause it.

While some people who experience problems with tinnitus after taking Gabapentin find that it goes away after a while, others are afflicted with it permanently. Whether or not tinnitus in someone who has had an otoxic reactions from Gabepentin is permanent or temporary depends entirely on the individual and the dosage taken.

So far there are around 450 different medications that can cause tinnitus, many of them antibiotics and antidepressant drugs. As far as using Gabapentin as a treatment for tinnitus is concerned, it is no more or less effective than a placebo. There have been numerous studies done on this drug and how it can interact with the body, causing a variety of negative side-effects which sometimes includes tinnitus.